Amoxicillin is a bacterial infection control antibiotic. The medication is available in many forms, including pills, tablets and liquid. Though it helps stave off certain diseases, it can have severe side-effects too. Some of the common diseases for which Amoxicillin might be prescribed are:
- chest infection, pneumonia
- dental problems
- urinary tract infection
- ear and chest infection in children
One of the most common side effects of Amoxicillin is skin rash. Amoxicillin comes from penicillin, which in some people is considered to cause allergic reactions.
Amoxicillin rash can be mild or extreme according to how susceptible the individual is. It can be red or lilac and distributed across the body. Amoxicillin rash may also occur as hives that form on the skin, which are red or white bumps. It appears as a red or purple rash and can spread across the body. Amoxicillin rash can also occur as hives that grow in the skin as red or white bumps. Or it may look like a maculopapular rash, which looks like flat, red patches.
Doctors do not exactly know why certain people experience rash from amoxicillin. People who break out into hives normally, may do so because of an allergic reaction. However, developing amoxicillin rash without further symptoms may mean that the person has no true allergy. In children with girls being more likely to develop one than boys, amoxicillin rash is more common.
The rash is often more likely to occur in children with a disorder known as mononucleosis or mono who use amoxicillin. Nowadays doctors are hardly prescribing amoxicillin for mono-children, since it is a viral infection rather than a bacterial one, and do not consider amoxicillin to be helpful.
How can you identify Amoxicillin rash?
- Looks like tiny spots with a symmetrical pattern or slightly higher pink bumps (less than half an inch)
- Usually, 5-7 from the beginning of amoxicillin or augmentation appear on day 5, but they can occur any time during the treatment
- It occurs often in the pocket, in the abdomen or the back and typically includes the face, the arms and the legs.
- Distinguished from hives (hives are always raised, itchy and change location)
- Normally it goes in three days but can take between one and six days.
Baby allergic to amoxicillin
You can use Benadryl on-the-counter, following proper dosing guidelines, to treat your child’s rashes when your babe develops amoxicillin. Don’t give more antibiotics to your child before visiting the doctor. You should give your child Benadryl if they have itchy rashes and not hives. Before you use the antibiotic, you can consult with your doctor to exclude an allergic reaction to happen.
Rashes are unfortunately one of the most confusing symptoms, as many-a-times, we may overlook a rash. In certain cases, it may simply mean that your child is allergic to amoxicillin. An allergic reaction can be more harmful than one can predict and expose your child extreme fatalities.
If there are no other symptoms apart from the rash, a person may not be required to be treated and the rash will disappear by itself. However, as a rash may be a signal of an allergy, the treatment must stop and a doctor should be consulted as quickly as possible.
Amoxicillin allergy could be dangerous and symptoms could deteriorate rapidly. People suffering from amoxicillin rashes may also experience the following:
If a person experiences swelling or problems with breathing, the emergency services should be called immediately. Allergy medication like Benadryl may help alleviate symptoms like itching or rashes. Any itching that continues following the rash can be removed with a steroid cream.
Amoxicillin rash in children and adults
Amoxicillin dosage varies for adults and children depending on the condition to be dealt with. In general, a dose is higher for an adult than for an infant. Amoxicillin is usually administered orally, by injecting, or directly into a vein by intravenous infusion. Any form of amoxicillin rash can occur in both adults and children.
However, the common symptoms in both are:
- dark urine
- diarrhoea or an upset stomach
- skin blistering or peeling or becoming looser
- feeling fatigued or weak
- headache or dizziness
- difficulty sleeping
- unusual bleeding or bruising
- yellowing of the eyes or skin
- difficulty passing urine or passing less urine than usual
In most instances, after stopping the medication and clearing it from the body, the rash will all disappear itself. Your doctor will prescribe steroid creams to apply to the skin when residual itchiness is present. Kids also develop rashes during amoxicillin therapy. Sometimes it is difficult to say if the rash is caused by the antibiotic or the disease of your child (or another cause). Stop amoxicillin in the event of this rash even before visiting the doctor. If your child has more extreme symptoms of disease and rash allergies, contact your doctor or go to the emergency room immediately.
A rash of amoxicillin alone is not harmful to anyone but amoxicillin rash medication will depend on whether the rash is caused by an allergic reaction. The doctor usually does not recommend any medication and rash disappears after a person stops taking the medicine in mild cases without additional symptoms.
If a person develops or has any other symptoms related to an allergic reaction, medical advice should be obtained, and other interventions may be required to avoid the reaction. Amoxicillin rash may be itchy and uncomfortable, to avoid scratching a doctor should prescribe medicine. This could be in the form of a topical cream, an ointment or a tablet. Further, an effective home remedy for amoxicillin is an oatmeal bath. It helps to prevent itchiness and flushes out the toxins from the body.
However, if an allergy induces the rash, your child’s allergy can be harmful. The further exposed the allergen is to allergic reactions. If you fail to give them the drug, your child may have anaphylactic reactions and may face problems in breathing. Visit the doctor when your child has hives or has other signs such as wheezing or breathing difficulties. In some cases, such rashes require immediate medical attention. If the rash doesn’t get any better, or even if the treatment is done, you must still contact your doctor.